Winter Storm, South Campbell
- When
- February 15, 8:00 AM MST to February 16, 6:00 AM MST
- Where
- South Campbell forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
A storm system moved across the Central Plains, bringing snow to part of northeast Wyoming. Snow started during the morning hours of the 15th and continued into the morning hours of the 16th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A storm system moved across the Central Plains, bringing snow to part of northeast Wyoming. Snow started during the morning hours of the 15th and continued into the morning hours of the 16th. The heaviest snow fell across the Wyoming Black Hills and southern Campbell and Weston Counties, where totals of 4 to 8 inches were common.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 15, 3:10 AM MST, 4 hours 50 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
310 AM MST WED FEB 15 2006
.DISCUSSION...09Z SURFACE ANALYSIS SHOWS AREA OF LOW PRESSURE OVER
TEXAS AND OKLAHOMA PANHANDLES...ALONG INITIAL COLD FRONT IN THE
CENTRAL PLAINS. REINFORCING SHOT OF ARCTIC AIR IS SLOWLY MOVING
THROUGH CENTRAL NORTH DAKOTA INTO NORTHEAST MONTANA. A FEW LIGHT
SNOW SHOWERS CONTINUE ACROSS SOUTHWEST SOUTH DAKOTA. WATER
VAPOR IMAGERY SHOWS ELONGATED UPPER TROF FROM CENTRAL CANADA INTO
THE NORTHWESTERN U.S. WITH STRONG SHORTWAVE MOVING THROUGH OREGON
AND NORTHERN CALIFORNIA...WITH BAROCLINIC LEAF CONTINUING TO DEVELOP
ACROSS IDAHO/WESTERN WYOMING. IR SATELLITE SHOWS CLOUD TOPS
CONTINUING TO COOL WITH THE DEVELOPING BAROCLINIC LEAF.
NORTHEAST WYOMING/SOUTHWEST SOUTH DAKOTA IS SETTING UP FOR A LONG
DURATION OF SNOW...AND SOME VERY COLD TEMPERATURES.
FOR TODAY/TONIGHT...MID LEVEL THERMAL GRADIENT SETS UP OVER NORTHERN
NEBRASKA. 700MB FRONTOGENESIS/OMEGA MAXIMIZED OVER NORTHERN
NEBRASKA...WITH 600-500MB FRONTOGENESIS/OMEGA SLOPED NORTHWARD INTO
SOUTHWEST SOUTH DAKOTA. UNSTABLE LAPSE RATES IN PLACE...WITH
FORECAST SOUNDINGS SHOWING UP TO 50J/KG CAPE BELOW 5000 FEET AGL.
TO COINCIDE WITH THAT...CROSS SECTIONS OF SATURATED EQUIVALENT
POTENTIAL VORTICITY SUPPORT SLANTWISE CONVECTION. BROAD AREA OF
LIGHT SNOW WILL SPREAD ACROSS NORTHEAST WYOMING AND FAR SOUTHWEST
SOUTH DAKOTA THIS MORNING...AND OVER THE REST OF SOUTHWEST/SOUTH
CENTRAL SOUTH DAKOTA THIS AFTERNOON. EAST-WEST MESOSCALE BANDS OF
SNOW SHOULD SET UP OVER SOUTHWEST SOUTH DAKOTA DURING THE DAY...WITH
LOCALLY HEAVY BURSTS OF SNOW. SURFACE WINDS OVER WESTERN SOUTH
DAKOTA WILL FAVOR UPSLOPE FLOW ON THE NORTHEAST/EAST SIDE OF THE
BLACK HILLS. THAT COMBINED WITH THE LOW LEVEL CAPE...WILL ALSO
RESULT IN SOME LOCALLY HEAVIER SNOW.
HAVE UPGRADED MOST OF THE WATCH AREAS TO WINTER STORM WARNINGS WITH
THE NORTHERN FOOTHILLS...SOUTHERN MEADE...AND EASTERN PENNINGTON
ZONES BECOMING WINTER WEATHER ADVISORIES. ALSO HAVE PLACED NORTHERN
CAMPBELL COUNTY...THE CROOK COUNTY PLAINS...AND HAAKON COUNTY IN A
WINTER WEATHER ADVISORY. AREAS IN THE WARNINGS CAN EXPECT 4 TO 8
INCHES OF SNOW BY THURSDAY AFTERNOON...WITH LOCAL AMOUNTS UP TO 12
INCHES ACROSS FAR SOUTHERN SOUTH DAKOTA AND ALONG THE EASTERN AND
NORTHEASTERN FOOTHILLS OF THE BLACK HILLS.
SNOW WILL CONTINUE OVERNIGHT AND INTO THURSDAY BEFORE TAPERING OFF
LATE THURSDAY AFTERNOON AND EVENING. AS THE SYSTEM PASSES TO THE
EAST...VERY COLD AIR WILL POUR INTO THE AREA FROM THE NORTH. TEMPS
WILL FALL BELOW ZERO THURSDAY NIGHT AND STRUGGLE INTO THE SINGLE
DIGITS ON FRIDAY. ISENTROPIC LIFT OVER THE DOME OF ARCTIC AIR AT THE
SURFACE WILL KEEP A CHANCE OF SNOW IN THE FORECAST ON FRIDAY.
EXTENDED...UPPER LEVEL TROUGHINESS WILL REMAIN OVER THE EASTERN
2/3RDS OF NORTH AMERICA. THE RESULT WILL BE CYCLONIC FLOW ALOFT AND
TEMPERATURES WELL BELOW NORMAL. PERIODIC WEAK DISTURBANCES WILL
BRING A CHANCE OF SNOW TO THE AREA SUNDAY THROUGH TUESDAY. SOME
MODERATION IS EXPECTED MID-WEEK NEXT WEEK AS A WEAK RIDGE BUILDS
INTO THE NORTHERN PLAINS.
&&
.AVIATION...SNOW WILL CONTINUE TO DEVELOP AND INCREASE IN INTENSITY
FROM SOUTH TO NORTH ACROSS THE FORECAST AREA TODAY. THE RESULT WILL
BE WIDESPREAD IFR CONDITIONS BY LATE MORNING ALONG AND SOUTH OF
I-90. MVFR CONDITIONS FURTHER NORTH ARE EXPECTED WITH A SHARP CUTOFF
TO THE MAIN SNOWS...SOME IFR WILL BE SEEN MAINLY IN NORTHWEST SD.
&&
.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING EARLY WEDNESDAY MORNING THROUGH THURSDAY
FOR THE BLACK HILLS AREA AND SOUTHWESTERN SOUTH DAKOTA.
...WINTER STORM WARNING LATE WEDNESDAY MORNING THROUGH THURSDAY
FOR SOUTH CENTRAL SOUTH DAKOTA.
...WINTER WEATHER ADVISORY LATE WEDNESDAY MORNING THROUGH MUCH OF
THURSDAY FOR THE NORTHERN FOOTHILLS...SOUTHERN MEADE COUNTY...
EASTERN PENNINGTON AND HAAKON COUNTIES.
WY...WINTER STORM WARNING EARLY WEDNESDAY MORNING THROUGH THURSDAY
AFTERNOON FOR SOUTHERN CAMPBELL COUNTY...WESTON COUNTY...AND
THE WYOMING BLACK HILLS.
...WINTER WEATHER ADVISORY EARLY WEDNESDAY MORNING THROUGH THURSDAY
AFTERNOON FOR NORTHERN CAMPBELL COUNTY AND THE CROOK COUNTY
PLAINS.
&&
KRC/ST/SJR/EHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 629 AM MST WED FEB 15 2006 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-161400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 629 AM MST (729 AM CST) WED FEB 15 2006 ...WINTER STORM WARNING THROUGH THURSDAY FOR PARTS OF NORTHEAST WYOMING...THE BLACK HILLS AREA...AND FAR SOUTHERN SOUTH DAKOTA... ...WINTER WEATHER ADVISORY THROUGH THURSDAY FOR PARTS OF NORTHEAST WYOMING...THE NORTHERN FOOTHILLS...AND WEST CENTRAL SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A VIGOROUS STORM SYSTEM WILL CONTINUE TO DEVELOP OVER THE REGION THIS MORNING. THIS STORM WILL IMPACT EASTERN WYOMING...THE NEBRASKA PANHANDLE...AND SOUTHERN AND WESTERN SOUTH DAKOTA TODAY. THIS SYSTEM WILL STRENGTHEN AS IT PULLS OUT OF THE CENTRAL ROCKIES LATE THIS AFTERNOON AND EVENING...WITH 6 TO 10 INCHES OF SNOW EXPECTED ACROSS MUCH OF THIS AREA BY LATE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE STORM SYSTEM WILL TRACK EAST ON THURSDAY...WITH THE HEAVIEST BAND OF SNOW FALLING ACROSS NORTHERN NEBRASKA...SOUTHWESTERN INTO SOUTH CENTRAL SOUTH DAKOTA. BY LATE THURSDAY AFTERNOON...SNOWFALL TOTALS COULD RANGE FROM 6 TO 12 INCHES ACROSS SOUTHERN SOUTH DAKOTA. LOCAL SNOWFALL AMOUNTS AROUND 14 INCHES COULD BE POSSIBLE WITH THIS STORM. AFTER THIS STORM PASSES TO THE EAST...ARCTIC AIR WILL SETTLE OVER THE NORTHERN PLAINS. BY THURSDAY NIGHT INTO FRIDAY...SOUTHWEST FLOW ABOVE THE ARCTIC AIR MASS MAY PRODUCE SOME OVERRUNNING CONDITIONS...WHICH WOULD BRING ANOTHER ROUND OF SNOW TO NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA. HIGH TEMPERATURES BY THE END OF THE WEEK WILL ONLY BE IN THE SINGLE DIGITS TO TEENS...WITH LOW TEMPERATURES FALLING BELOW ZERO IN MANY LOCATIONS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA SOURCE FOR FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489612, 5489614, 5489613.